Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Side effects of Effexor and Adderall - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Average Posted in: Medicines and Side Effects
Answered by

General & Family Physician
Practicing since : 2009
Answered : 594 Questions
User :   I am a 51 year old female taking Effexor XR 150 mg twice a day, and Adderall 15 mg twice a day. I was attempting to work in my yard today and very quickly became overheated, nauseous, short of breath and dizzy (it was also the first really hot and humid day I had attempted to work outside to any degree this year). I have been on Effexor XR for over three years and noticed an increase in sweating during the entire time I have been taking this drug. The Adderall was just added three months ago.
Is this most likely due to the medications I am on, or the fact that I have been mostly inactive for the last three years and am just now trying to become more physically active, or is it just the heat and humidity (maybe all of the above?) I have become very alarmed when this begins to happen (I have had a few of these episodes during increased physical activity in the past year--sometimes just feeling weak, dizzy and winded at the slightest exertion). I live alone so it could be dangerous if I were to truly faint or pass out as there is no one here with me help me or to call for help.
I don't know what I should be most careful of or what may be the true root of these episodes. I have to have my meds as I suffer from clinical depression and anxiety disorder and literally have ceased functioning without being medicated. My blood pressure has always been normal to on the low side. I have had chronic respiratory problems (both sinus and lungs) all my life of unknown origin (no allergies) which always get worse with the heat and humidity of the south (I live in Georgia--Atlanta suburbs). I don't eat well still, but I make sure I have at least one decent meal a day and drink plenty of water.
I had the ABVD chemo treatment in 1997 for Hodgkins lymphoma of which two of the drugs are known to potentially cause heart damage and lung damage. Adriamycin -- for
User :   which I was given an echocardiogram both before and after completion of my chemo treatment to detect potential damage at the time & Bleomycin -- for which I understand the incidence of lung problems increases with age and pre-existing lung conditions. I have mentioned these concerns to my doctors and psychiatrist before but no one seems to be too concerned or at least not concerned enough to follow up. Maybe I am just not presenting the problem to them correctly.
I am not a hypochondriac and I realize I am getting older, but prior to my becoming inactive due to my severe depression I was always in a physically strenuous job and had fairly good physical stamina and strength. I am concerned and frustrated that I cannot return to my previous state of physical activity without getting to the point where I feel I am going to literally pass out. Can you direct me to which of these circumstances may be the root of this issue or advise me on how I should speak to my doctors and psychiatrist in order for them to understand this could be a true health issue that needs to be followed up on? Should I specifically ask for any tests at this point and if so what should be done to determine why I have these episodes? I have not been pushing myself excessively hard, but I would like to get back into shape physically without causing more harm                                                  
Doctor :   Hello.
Doctor :   Let me read your query.
User :   I have a very unreliable dial-up internet connection so I hope I will be able to stay in contact through this session.
Doctor :   Have you increased or decreased the dosage of these medications?
Doctor :   In the recent times?
User :   No, I have been on the Effexor XR at this dosage for three years, and the Adderall at this dosage for two full months.
Doctor :   Of.
Doctor :   Ok.
User :   The Adderall was only added three months ago, but I had some of these episodes last year as well.
Doctor :   One of the possible explanation for your condition could be the side effects of these medication.
Doctor :   Effexor in particular.
User :   I was wondering about that but my psychiatrist seems unconcerned.
User :   Should I alter my physical activity? I was walking at first, and then attempted to add some of my previous activities carefully, but I keep coming up on this wall.
Doctor :   How long did you work in your yard?
User :   Only about ten minutes at a time, with a break of about ten minutes in between to cool down, for a total of about 40 minutes.
Doctor :   Ok.
User :   I want to get back into shape and have not been pushing myself too fast, but I still keep having these episodes of feeling weak, dizzy, nauseous, and winded
Doctor :   Those are due to side effects of the drugs.
Doctor :   Give me your height and weight?
User :   I am 5'4" and about 140 pounds right now. I lost 15 pounds after I became completely inactive but gained two pant sizes. I lost all of my muscle tone.
Doctor :   Ok.
User :   I can still work out with weights to some degree, I believe it is when I add something that is aerobic I begin to have the most problems, but I don't want to completely give in. Will the side effects continue even if I am able to rebuild some of my muscle tone?
Doctor :   Yes.
Doctor :   You have to discuss these side effects with you treating doctor,
User :   Ok, I guess I will just have to be careful and work with it then?
Doctor :   Yes.
User :   My psychiatrist tells me to see my primary physician, but I have not been able to have a real physical since my insurance was cut off. I have been trying to get it reinstated so I could pursue this issue, but with a government job and dealing with the OPM it has not been easy to get the details taken care of.
User :   Thank you, I appreciate your input. Do you think with my age and previous health factors there is anything I should request my primary physician specifically follow up on?
Doctor :   You should tell him know about these things.
User :   I have a good primary physician, but I believe that will all of my issues the past five years, perhaps he wasn't able to get a good handle on the problems. Thank you for your time. I will follow up with him and see how that goes. Goodbye.
Doctor :   Thanks for consulting me. Bye for now.
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor